Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

May 2, 2007Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2007, 2:49 PM EDT for Greenbrier County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2007, 2:49 PM EDT (18:49 UTC)
Expired
May 2, 2007, 3:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 021850
SVRRNK
WVC025-021945-
/O.NEW.KRNK.SV.W.0020.070502T1849Z-070502T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 246 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM   
PRODUCING QUARTER SIZE HAIL...NEAR RAINELLE. DAMAGING WINDS ARE ALSO 
POSSIBLE WITH THIS STORM. THIS STORM WAS LOCATED NEAR ANJEAN...OR 
ABOUT 8 MILES   NORTHEAST OF RUPERT...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSBURG...
  TROUT...
  RENICK...
  FALLING SPRING...
  RORER...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3809 8066 3795 8076 3784 8070 3778 8051
      3788 8018 3797 8011 3814 8038

$$
SK
2 follow-up statements
000 
WWUS51 KRNK 021915
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT WED MAY 2 2007

WVC025-021945-
/O.CON.KRNK.SV.W.0020.000000T0000Z-070502T1945Z/
GREENBRIER WV-
315 PM EDT WED MAY 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL GREENBRIER COUNTY...

AT 312 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STORMS NEAR 
WILLIAMSBURG...OR ABOUT NEAR RENICK...MOVING EAST AT 25 MPH. 
EARLIER...THE PUBLIC HAD REPORTED PENNY SIZE HAIL AND ONE 
UNCONFIRMED REPORT OF QUARTER SIZE HAIL. AT THIS TIME HOWEVER...THE 
MOST LIKELY SEVERE THREAT IS FROM STRONG WINDS. HEAVY RAINFALL RATES 
MAY ALSO RESULT IN MINOR FLOODING IN LOW LYING TYPICALLY FLOOD PRONE 
AREAS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEWISBURG...MAXWELTON...FALLING SPRING...FRANKFORD...LEWISBURG
AIRPORT...BEARTOWN STATE PARK...RORER...ALVON AND NEOLA.

IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL...CONTINUOUS CLOUD 
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3809 8066 3795 8076 3784 8070 3778 8051
      3788 8018 3797 8011 3814 8038

$$
SK
000 
WWUS51 KRNK 021930
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT WED MAY 2 2007

WVC025-021939-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-070502T1945Z/
GREENBRIER WV-
329 PM EDT WED MAY 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENBRIER COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST OF 
THE COUNTY. OTHER THUNDERSTORMS ACROSS THE EXTREME NORTHERN PART OF 
GREENBRIER COUNTY MAY STILL PRODUCE SOME STRONG WIND 
GUSTS...MODERATE TO HEAVY RAINFALL...AND OCCASIONAL LIGHTNING 
THROUGH ABOUT 400 PM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3809 8066 3795 8076 3784 8070 3778 8051
      3788 8018 3797 8011 3814 8038

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:46 AM EDT, 8 hours 3 minutes earlier.

Area forecast discussion, May 2, 6:46 AM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 AM EDT WED MAY 2 2007

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE COVERED THE SOUTHEAST U.S. THIS
MORNING. MEANWHILE LOW PRESSURE WAS MOVING EAST ACROSS THE MID-
ATLANTIC REGION. THE COLD FRONT ASSOCIATED WITH THIS LOW WILL
MOVE SOUTH TO THE VA/NC BORDER BY WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CURRENTLY SPANNING THE OHIO VALLEY AND MID-ATLANTIC
FROM WEST TO EAST EARLY THIS MORNING WILL ADVANCE SOUTHWARD TODAY
AS LOW PRESSURE NEAR THE DISTRICT OF COLUMBIA MOVES OFF THE COAST.
THE FRONT WILL LAG LONG ENUF TO ALLOW SUN TO MAKE IT ANOTHER VERY
WARM DAY OVER MUCH OF THE CWA...WITH A RECORD HIGH POSSIBLE AT BLF.

THE FRONT WILL TRIGGER SCTD SHOWERS AND TSTMS ACROSS THE FCST AREA
THIS AFTERNOON AS IT SINKS SOUTH INTO THE UNSTABLE AIR OVER THE
REGION. LACK OF STRONG SHEAR OVER THE AREA WILL MAKE STORMS MORE
PULSE IN NATURE...HOWEVER ONE OR TWO COULD REACH SEVERE LIMITS
FROM INSTABILITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
RIDGE OF HIGH PRESSURE BUILDING SOUTH INTO THE GREAT LAKES REGION
FROM CANADA...IN RESPONSE TO UPPER RIDGE BUILDING ACROSS THE
NORTHERN PLAINS AND UPPER MIDWEST...WILL BE PUSHING COOLER AIR
INTO THE MID-ATLANTIC BEHIND THE FRONT AS IT VERY SLOWLY SLIDES
SOUTH THROUGH THE CAROLINAS. MEANWHILE SHORTWAVE ENERGY COMING OUT
OF AN UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BRING WAVES
OF SHOWERS INTO THE REGION FROM THE OHIO VALLEY. ITS LOOKING MORE
LIKELY THAT THIS RAIN FALLING INTO THE COOL/DRY AIR BEHIND THE
COLD FRONT WILL LOCK THE AREA INTO A SIGNIFICANT DAMMING EVENT
INTO FRIDAY WITH PERIODS OF BENEFICIAL RAINFALL AND MUCH COOLER
TEMPERATURES THAN WHAT WE HAVE SEEN SINCE SUNDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PATTERN BECOMES MUCH MORE AMPLIFIED HEADING INTO THE
WEEKEND...WITH THE UPPER RIDGE TO THE WEST BUILDING NORTHWARD INTO
CANADA. THE EAST COAST TROUGH DEEPENS...AND THIS BUILDS HIGH
PRESSURE STRONGER OVER OUR AREA AND SHOULD SUPPRESS ANY SHOWER OR
THUNDERSTORM DEVELOPMENT- EXCEPT POSSIBLY THE WESTERN SLOPE AREAS
OF THE MTNS. TEMPERATURES SHOULD BE WARMING INTO THE WEEKEND AS
WELL.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED TO PREVAIL AT BLF/LWB THROUGH 00Z...AND AT
ROA/LYH/DAN THROUGH 06Z THURSDAY. COOL FRONT WILL SAG SOUTH
THROUGH THE FORECAST AREA THIS AFTERNOON...REACHING THE NORTH
CAROLINA STATE LINE THIS EVENING. WEST-NORTHWESTERLY WINDS ALOFT
WILL ONCE AGAIN MIX DOWN TO THE SURFACE DUE TO STRONG DAYTIME
HEATING. RESULTING DRY LOWER ATMOSPHERIC PROFILE AND LACK OF
SIGNIFICANT DYNAMIC FORCING SHOULD KEEP PRECIPITATION IN THE
VICINITY OF THE FRONT SCATTERED IN NATURE. HOWEVER BEST CHANCES OF
RAIN WILL BE IN THE BLF AND LWB VICINITIES.

EXPECT TO SEE GRADUAL LOWERING OF VISIBILITY AND CEILING DOWN
THROUGH MVFR IN ALL AREAS...AND POSSIBLY DOWN TO IFR CONDITIONS AT
TIMES...ESPECIALLY NEAR RIDGE TOPS...BEGINNING IN 06-12Z TIMEFRAME
ON THURSDAY AND POSSIBLY PERSISTING UNTIL MID SATURDAY MORNING.
SURFACE HIGH PRESSURE IS THEN EXPECTED TO BUILD SUFFICIENTLY SOUTH
BY 18Z SATURDAY FOR IMPROVEMENT BACK TO VFR IN MOST AREAS IN
15-18Z TIMEFRAME AS DEEPER DRIER AIR ADVECTS INTO THE REGION. ONE
EXCEPTION MAY BE ACROSS THE MOUNTAINS OF SOUTHWESTERN VIRGINIA
INTO THE MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...FROM BLUEFIELD
AND POINTS SOUTH...WHERE RETURN TO VFR CONDITIONS MAY BE DELAYED
UNTIL 18-21Z TIMEFRAME. ONCE DRY AIR FINALLY ARRIVES...MAINLY VFR
CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEKEND WITH THE
EXCEPTION OF SOME LATE NIGHT-EARLY MORNING FOG ON SUNDAY IN SOME
OF THE VALLEYS WEST OF THE BLUE RIDGE AND IN SHELTERED LOW LYING
AREAS ACROSS THE PIEDMONT.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER JAMES BAY CANADA WILL MOVE SLOWLY SOUTH INTO
THE MID ATLANTIC REGION BY EARLY NEXT WEEK. THIS SYSTEM WILL PUSH
A COOL FRONT SOUTH THROUGH THE MID ATLANTIC STATES TODAY INTO
TONIGHT...WITH THE FRONT REMAINING JUST SOUTH OF THE AREA THURSDAY
INTO FRIDAY.

AN ELEVATED FIRE WEATHER CONCERN WILL CONTINUE ACROSS SOUTH SIDE
VIRGINIA INTO THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA UNTIL
THE FRONTAL PASSAGE LATE THIS AFTERNOON OR THIS EVENING. HUMIDITY
MINIMA WILL ONCE AGAIN BE IN THE 25 TO 30 PERCENT RANGE WITH VERY
DRY AND WARM FUELS. HOWEVER...WINDS WILL BE RELATIVELY LIGHT...
EXCEPT MORE ERRATIC IN THE VICINITY OF THE FRONT AND AROUND WIDELY
SCATTERED THUNDERSTORMS.

INCREASING UPSLOPE WINDS FOLLOWING THE PASSAGE OF THE FRONT...AND
A SERIES OF WEAK WEATHER DISTURBANCES MOVING EAST THROUGH THE AREA...
WILL RESULT IN A SIGNIFICANT IMPROVEMENT IN FIRE WEATHER CONDITIONS
ACROSS THE ENTIRE AREA TONIGHT THROUGH FRIDAY NIGHT WITH
INCREASING CLOUDS...LOWER TEMPERATURES...HIGHER RELATIVE
HUMIDITIES...AND AN INCREASED THREAT OF SHOWERS. HOWEVER...A
WIDESPREAD AND PENETRATING RAIN IS NOT EXPECTED AT THIS TIME.

DRYING CONDITIONS WILL INCREASE ONCE AGAIN OVER THE WEEKEND AS
THE HIGH PRESSURE SYSTEM FINALLY SETTLES INTO THE MID ATLANTIC
REGION. COOL TEMPERATURES AND MODERATE DEW POINTS WILL MAINTAIN A
LOWER FIRE WEATHER THREAT. AFTER THE WEEKEND...CRITICAL FIRE
CONCERNS MAY REDEVELOP. DRY WEATHER IS ANTICIPATED NEXT WEEK WITH
MODERATING TEMPERATURES.

&&

.CLIMATE...
HERE ARE THE RECORD HIGHS SET ON MAY 1ST 2007...

ROANOKE 92/2007...OLD RECORD 90/1957
BLACKSBURG 86/2007...OLD RECORD 84/1957
BLUEFIELD 86/2007...OLD RECORD 82/1962

POSSIBLE RECORDS FOR MAY 2ND...
BLUEFIELD 79/1992

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS
NEAR TERM...JS
SHORT TERM...JS
LONG TERM...DS/PM
AVIATION...JS/WERT
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, May 2, 4:14 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT WED MAY 2 2007

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-059-WVZ042>045-
030815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-030815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
414 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL ONCE AGAIN BE AN ENHANCED FIRE DANGER THREAT THIS
AFTERNOON INTO EARLY THIS EVENING OVER SOUTH CENTRAL VIRGINIA...
THE FOOTHILLS OF SOUTHWESTERN VIRGINIA...AND THE PIEDMONT AND
FOOTHILLS OF NORTH CENTRAL INTO NORTHWESTERN NORTH CAROLINA.

ALTHOUGH WEST TO NORTHWESTERLY SURFACE WINDS WILL BE LESS THAN 10
MPH IN MOST LOCATIONS...VERY WARM TEMPERATURES WILL COMBINE WITH
LOW RELATIVE HUMIDITIES OF 25 TO 30 PERCENT AND VERY DRY FUELS TO
ENHANCE THE FIRE DANGER THREAT.

FOR ADDITIONAL FIRE WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WWW.ERH.NOAA.GOV/RNK OR AT HTTP://WEATHER.GOV/BLACKSBURG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:41 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT WED MAY 2 2007

WVZ045-022015-
GREENBRIER WV-
244 PM EDT WED MAY 2 2007

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS A FEW MILES NORTH OF RUPERT...MOVING
EAST AT 20 MPH. THESE STORMS WILL PRODUCE VERY FREQUENT LIGHTNING
AND HEAVY DOWNPOURS...POSSIBLY RESULTING IN MINOR FLOODING OF POOR
DRAINAGE AREAS AND ON STREETS AND PARKING LOTS. IN ADDITION...THESE
STORMS MAY ALSO CONTAIN SMALL HAIL AND WIND GUSTS TO 50 MPH.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.